St. John's WortRegister Today!
- by SashaO Apr 14, '07I've heard of the soothing effects it has and wanted to try it but I'd like to hear opinions and experience first.
Is it true after you stop taking it, it has some side effects? If so, what are they and how long did it take to disappear? Does it work for you? What ailments do you have?
- Apr 14, '07 by fluffwadI've used it occassionally in winter when the cold and dark start getting to me. My office mate uses all year ( because she doesn't want to go get her Wellbutrin re-ordered).
I find that if I take it more than 2-3 times a week I start getting hyper. My officemate gets very moody if she doesn't take it everyday.
Otherwise, we haven't noticed any adverse reactions.
- Apr 14, '07 by beck_79I did a little research on this once because I was curious to give it a try, but I read on Web MD that it can reduce the effect of birth control pills, so scratched that idea.
- Apr 17, '07 by RizpahI use it occasionally as well - usually around PMS time . Helps smooth out the rough spots. Can make you photosensitive. I like it, doesn't have some of the side effects assoc. with the SSRIs. Cheaper, don't have to go through a doc to get it and there is no stigma attached to taking herbs.
- Aug 10, '07 by confused101Several years ago, I took one dose or was it two? Can't remember now, but if the world was about to end I would be ok with it. I was happy. Oh! so happy! It made me really weird! I tried some psych drug during nursing school. I was so depressed my sophmore year. Anyways, I gave that a whirl! I had no sex drive what so ever. It was like oh well! I started journaling. Especially after work. I just use generic descriptions and room numbers. It helps and I sleep better. Good luck!
- Aug 10, '07 by llgFor the tension and irritiability of PMS and/or menopause, I found that Kava worked much better for me. St. John's Wort is for depression and I don't get so much depressed as I get tense and irritable. Kava helps with tension and irritability: a small dose just helps me feel "normal" again -- not high, not particularly happy, just normal.
- Aug 15, '07 by pagandeva2000One suggestion I have is to purchase the Nursing Herbal Medicine Handbook. It is handy to have to explain the indications, benefits and possible side/adverse effects of herbal medicines. I used to bring it with me to work at my clinic until they installed an intranet for me to obtain information. Some of the side effects of St. John's Wort are: fatigue, neuropathy, restlessness, headache. Others are diarrhea, constipation, abdominal pain, photosensitivity, itching, delayed hypersensitivity. This book is set up like any drug book and will list drug-herb, herb-herb and herb-food interactions as well. An interesting note is to avoid tyramine containing foods because it can cause a hypertensive crisis, and alcohol because of increased sedative effects. Good luck.
- Aug 15, '07 by FireStarterRNI've read it can cause anxiety. I tried it a couple of years ago when I was going through a rough spot, and I had a full fledged anxiety attack meltdown, then I read about that possible side effect and quit taking it. It's the only anxiety attack I've ever had in my life, although I've suffered from low grade general anxiety before.
- Aug 16, '07 by pagandeva2000I also suffered from anxiety when my mother died 8 years ago. I took Zoloft for about 6 months so that I can function. Anxiety attacks can really be horrible; you think you are dying, displaced from the real environment and just plain out of sorts. Also, you are sometimes afraid of another attack coming since they usually occur unexpectedly. I used to have predictable ones that would occur close to the date of my mother's death for about 3 years, so, I used to begin taking the Zoloft about a month before that date so I could just hold on around that time. Never had anxiety before that.